Tornadoes · United States · Wisconsin · 2014

EF2 tornado, Platteville, Wisconsin, June 16, 2014

This EF2 tornado ran 3.8 miles across Grant County on June 16, 2014, touching down at 10:45 PM CDT and reaching 100 yards wide. It killed nobody and injured 5, and did $21 million of property damage.

The rating scale

Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. EF065 to 85 mph

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. EF186 to 110 mph

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. EF2111 to 135 mphthis tornado

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. EF3136 to 165 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. EF4166 to 200 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. EF5over 200 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
EF2
Date
June 16, 2014
Touchdown
10:45 PM CDT (03:45 UTC)
Lifted
10:50 PM CDT (03:50 UTC)
On the ground
5 minutes
Path length
3.8 miles (6.0 km)
Path width
100 yards (91 m)
Deaths
0
Injuries
5
Property damage
$21 million
Crop damage
$2,000
County
Grant County
Touchdown point
42.738, -90.519
Lift-off point
42.721, -90.448
Record number
1406162145-01

The damage survey

26 damage points were recorded along this path by NWS ARX and NWS MKX, in the Damage Assessment Toolkit the survey teams carry. The strongest indicator was rated EF2. The highest wind the damage implies is 115 mph.

  • Shell station heavily damaged
  • Nearby trees sustained very little damage.
  • Damage to stands and light poles at stadium.
  • Rocks from roof tops broke windows and heavily damage cars in parking lot.

Survey points are preliminary and are the raw material the published rating was built from. Source: NWS Damage Assessment Toolkit.

What the Weather Service recorded

A line of severe thunderstorms developed during the late afternoon of June 16th across Minnesota and Iowa. As the storms rolled across western Wisconsin they produced sporadic wind damage and at least 2 tornadoes in Platteville (Grant County) where 5 injuries occurred. The tornadoes caused extensive damage to the University of Wisconsin - Platteville campus and to numerous homes and business near the campus. Damage estimates to the campus alone were near $10 million. The Governor of Wisconsin declared a state of emergency for three southern Wisconsin counties, including Grant. The U.S. Small Business Administration approved a request for a disaster declaration in Grant County. The disaster declaration allows homeowners and businesses to obtain loans to repair or replace damaged or destroyed property.

A tornado formed along a squall line west of Platteville, just south of County Road B, and traveled through Memorial Park on to the Univ. of Wisconsin - Platteville campus. Five people were injured, one of them seriously. There was extensive damage done to five buildings and the stadium on campus. Roofs of two new residential halls were partially destroyed and a third residential hall was also damaged along with one academic building. Two large lighting structures at the football stadium were knocked over, with one crashing across the bleachers causing the concrete foundation underneath the bleachers to be substantially moved. Damage continued into nearby homes and businesses as the tornado tracked across Business Highway 151. The top level of a split level home was ripped off one house, another house lost part of a roof and a porch while several other homes had windows blown out and trees knocked down. A gas station/convenience store was leveled by the tornado where it also ripped a pump out of the ground and blew over a semi. Numerous other business and vehicles suffered blown out windows. After hitting a cemetery on the south side of town, the tornado dissipated just before reaching U.S. Highway 151 southeast of town. A total of 12 homes were destroyed with another 20 damaged.||At UW-Platteville, the tornado caused $7.3 million in damage to Bridgeway Commons, $4.8 million in damage to Rountree Commons and $1.8 million to Southwest Hall. All three buildings are dorms.||The tornado caused $1.8 million in damage to Engineering Hall, a classroom building, and $1.7 million in damage to the stadium.

A second tornado (EF1) hit the northeast corner of Platteville, near the Golf and Country Club. The track was about 1/2 mile long with a 50 yard width. Damage included some trees knocked down and a roof off an apartment building.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

The warnings

No tornado warning for this county appears in the archive as in force at the moment the tornado touched down.

The county was under a tornado watch, issued at 22:46 UTC and running to 04:27 UTC.

Issued (UTC)ExpiredProductOffice
22:46 UTC04:27 UTCTornado WatchARX
00:38 UTC06:49 UTCFlash Flood WatchARX
02:42 UTC03:30 UTCSevere Thunderstorm WarningARX
03:05 UTC03:45 UTCSevere Thunderstorm WarningARX
03:30 UTC04:15 UTCSevere Thunderstorm WarningARX
03:42 UTC04:30 UTCSevere Thunderstorm WarningARX

Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.

The forecast that day

The Storm Prediction Center had this point in a Moderate Risk, with a 0.05 chance of a tornado within 25 miles. The outlook in force was issued at 01:14 UTC.

SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before the tornado touched down at Jun 16, 6:25 PM CDT, 4 hours 20 minutes earlier.

Area forecast discussion, Jun 16, 6:25 PM CDT, 4 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
625 PM CDT MON JUN 16 2014

.SHORT TERM...(THIS EVENING THROUGH TUESDAY)
ISSUED AT 334 PM CDT MON JUN 16 2014

MAIN FORECAST CONCERNS ARE ON SEVERE THUNDERSTORM POTENTIAL TONIGHT
THEN AGAIN TUESDAY AFTERNOON INTO TUESDAY NIGHT. FLASH FLOODING WILL
BE GROWING CONCERN TONIGHT THROUGH THE END OF THE WEEK WITH REPEATED
ROUNDS OF THUNDERSTORMS.

A WARM FRONT CONTINUE TO LIFT NORTH THIS AFTERNOON...STRETCHING FROM
NEAR SIOUX FALLS SOUTH DAKOTA SOUTHEAST ACROSS IOWA TO NEAR
DAVENPORT. THIS FRONT WILL PUSH NORTHWARD APPROACH THE INTERSTATE
90 CORRIDOR THIS EVENING. MEANWHILE...A SHORTWAVE WAS LIFTING
NORTHEAST OUT OF CENTRAL NEBRASKA TOWARD THE UPPER MISSISSIPPI
RIVER VALLEY. CONVECTION  HAS BEEN ONGOING THIS AFTERNOON OVER
SOUTHEAST SOUTH DAKOTA AND NORTHWEST IOWA ON THE NOSE OF
INCREASING 925-850 MB MOISTURE TRANSPORT. EARLIER CONVECTION OVER
WESTERN INTO CENTRAL IOWA HAS DIED OUT THIS AFTERNOON AND WILL
ALLOW THE WARM FRONT TO MAKE ITS NORTHWARD SHIFT LATE THIS
AFTERNOON INTO EARLY THIS EVENING. THE ONGOING THUNDERSTORM  COMPLEX
WILL WORK EAST WITH ADDITIONAL STORMS LIKELY FIRING OVER
NORTHEAST NEBRASKA AND NORTHWEST IOWA LATE THIS AFTERNOON AS THE
SHORTWAVE MOVES IN. THE LOW LEVEL JET INCREASES INTO THE WARM
FRONT THIS AFTERNOON  AND EVENING ENHANCING THE 0-3 KM
SHEAR...ESPECIALLY  IN THE 0-1KM LAYER. 0-6 KM SHEAR FURTHER WEST
WOULD SUPPORT SUPERCELL STRUCTURES EARLIER ON BUT THIS ACTIVITY
SHOULD EVOLVE INTO A BOWING STRUCTURE OR A LINE WITH BOWING
SEGMENTS. WITH THE WARM FRONT IT THE NEIGHBORHOOD AND INCREASING
0-1 KM SHEAR THIS EVENING THERE IS A CONCERN FOR A FEW TORNADOES
IN THE LINE IN ADDITION TO DAMAGING WINDS WITH THE BOWING
STRUCTURES. THERE IS ALSO THE POTENTIAL FOR ALSO THE STORMS WILL
PRODUCE HEAVY DOWNPOURS THAT COULD LEAD TO FLASH FLOODING OVER
URBAN AREAS. RAINFALL TONIGHT WILL CERTAINLY PRIME SOME LOCATIONS
FOR FLASH FLOODING POTENTIAL IN THE COMING DAYS. THE HIGHER
CHANCES FOR SEVERE WEATHER APPEARS TO BE ALONG AND SOUTH OF THE
INTERSTATE 90 CORRIDOR THIS EVENING INTO TONIGHT. THE SHOWERS AND
THUNDERSTORMS WILL THEN EXIT TO THE EAST LATE TONIGHT INTO EARLY
TUESDAY MORNING.

ANOTHER ROUND OF SEVERE THUNDERSTORMS IS POSSIBLE TUESDAY AFTERNOON
AS STRONG INSTABILITY BUILDS ACROSS THE FORECAST AREA. THE MAIN
QUESTION  IS WHERE WILL THE WARM FRONT SET UP AND WHERE WILL THE
STORM INITIATE. 0-6 KM BULK SHEAR OF 35 TO 45 KT AND 0-1 KM MUCAPE VALUE
IN EXCESS OF 3500 J/KG WOULD FAVOR SUPERCELL STORMS WITH THE
POTENTIAL FOR VERY LARGE HAIL AND POSSIBLY AN ISOLATED TORNADO OR
TWO NEAR THE WARM FRONT. ALSO...WARM CLOUD DEPTHS OF 4KM AND
PRECIPITABLE WATER VALUES APPROACHING 1.5 INCHES WILL HAVE TO
KEEP A CLOSE ON HEAVY RAIN POTENTIAL WITH AN THUNDERSTORMS THAT
DEVELOP.

.LONG TERM...(TUESDAY NIGHT THROUGH MONDAY)
ISSUED AT 334 PM CDT MON JUN 16 2014

SHOWERS AND THUNDERSTORMS  WILL BE ONGOING TUESDAY NIGHT NEAR THE
BOUNDARY BUT SHOULD THEN TAPER OFF LATE AS THE LOW LEVEL JET
WEAKENS. A TROUGH APPROACHES WEDNESDAY AFTERNOON INTO WEDNESDAY
NIGHT WITH ADDITIONAL SHOWERS AND THUNDERSTORMS EXPECTED. SHEAR
ISN/T AS STRONG BY WEDNESDAY INTO THURSDAY SO HEAVY RAIN MAY BE
MORE OF A CONCERN WITH THE THUNDERSTORMS. ANOTHER DISTURBANCE
PUSHES INTO THE UPPER MISSISSIPPI RIVER VALLEY THURSDAY AFTERNOON
INTO THURSDAY EVENING  WITH YET ANOTHER ROUND OF SHOWERS AND
THUNDERSTORMS EXPECTED. THE PATTERN LOOKS TO FINALLY TURN A LITTLE
DRIER AS FLOW TURNS MORE ZONAL AND THE BOUNDARY SHIFTS SOUTH OF
THE REGION FRIDAY NIGHT INTO EARLY SATURDAY BUT THEN ANOTHER
TROUGH APPROACHES FROM THE NORTH ON SUNDAY.

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z TUESDAY EVENING)
ISSUED AT 625 PM CDT MON JUN 16 2014

SEVERE THUNDERSTORMS TO MOVE THROUGH RST AND LSE THIS EVENING.
STRONG WINDS AND SUB-IFR CONDITIONS ARE LIKELY AS THEY COME
THROUGH. MAIN TIMING AT RST IS BETWEEN 00-03Z AND AT LSE BETWEEN
02-05Z. AFTER A BREAK LATER TONIGHT/TOMORROW MORNING, MORE STORMS
ARE POSSIBLE TOMORROW AFTERNOON.

&&

.HYDROLOGY...
ISSUED AT 334 PM CDT MON JUN 16 2014

A VERY MOIST AND UNSTABLE AIRMASS WILL BE OVER THE REGION TONIGHT
THROUGH THE END OF THE WEEK WITH PRECIPITABLE WATER VALUES RANGING
FROM 1.5 TO 2.0 INCHES AND WARM CLOUD DEPTHS APPROACHING 4.0 KM.
REPEATED ROUNDS OF THUNDERSTORMS WILL INCREASE FLASH FLOODING
CONCERNS THIS WEEK. HAVE ISSUED A HYDROLOGIC OUTLOOK FOR THE
FLOODING POTENTIAL AND A FLASH FLOOD WATCH MAY BE
NEED...ESPECIALLY AFTER TONIGHTS THUNDERSTORMS.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...NONE.
MN...FLASH FLOOD WATCH THROUGH TUESDAY MORNING FOR MNZ079-086>088-
     094>096.

IA...FLASH FLOOD WATCH THROUGH TUESDAY MORNING FOR IAZ008>011-018-019-
     029-030.

&&

SHORT TERM...WETENKAMP
LONG TERM...WETENKAMP
AVIATION...HALBACH
HYDROLOGY...WETENKAMP
Hazardous weather outlook, Jun 16, 3:50 PM CDT, 6 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
350 PM CDT MON JUN 16 2014

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-
032>034-041>044-053>055-061-172100-
MITCHELL-HOWARD-WINNESHIEK-ALLAMAKEE-FLOYD-CHICKASAW-FAYETTE-
CLAYTON-WABASHA-DODGE-OLMSTED-WINONA-MOWER-FILLMORE-HOUSTON-
TAYLOR-CLARK-BUFFALO-TREMPEALEAU-JACKSON-LA CROSSE-MONROE-JUNEAU-
ADAMS-VERNON-CRAWFORD-RICHLAND-GRANT-
350 PM CDT MON JUN 16 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
IOWA...SOUTHEAST MINNESOTA AND SOUTHWEST INTO CENTRAL WISCONSIN.

.DAY ONE...THIS EVENING AND TONIGHT

SEVERE THUNDERSTORMS ARE EXPECTED THIS EVENING BETWEEN 5 PM AND
MIDNIGHT WEST OF THE MISSISSIPPI RIVER AND 7 PM TO 2 AM EAST OF
THE MISSISSIPPI RIVER. THE HIGHEST THREAT WILL BE ALONG AND SOUTH
OF INTERSTATE 90 WITH THE MAIN THREATS TO BE DAMAGING
WINDS...ISOLATED TORNADOES AND LARGE HAIL. ALSO EXPECT THESE
THUNDERSTORMS TO PRODUCE LOCALLY HEAVY RAINS...WHICH COULD
PRODUCE SOME FLASH FLOODING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

ANOTHER ROUND OF SEVERE STORMS WILL BE POSSIBLE TUESDAY NIGHT.
THE TIMING APPEARS TO BE DURING THE EVENING INTO THE OVERNIGHT
HOURS. LARGE HAIL AND HEAVY RAINS LEADING TO FLASH FLOODING ARE
THE MAIN THREATS. SOME DAMAGING WINDS COULD ALSO OCCUR.

THERE WILL BE ANOTHER RISK FOR SEVERE THUNDERSTORMS WEDNESDAY
DURING THE LATE AFTERNOON AND EVENING...BUT DETAILS ON THIS ARE
STILL UNCERTAIN.

FLASH FLOODING FROM REPEATED ROUNDS OF LOCALLY HEAVY RAIN WILL
BECOME AN INCREASING THREAT FROM TUESDAY NIGHT INTO FRIDAY.
WIDESPREAD RAINFALL AMOUNTS OF 3 TO 5 INCHES WILL BE POSSIBLE
THIS WEEK WITH LOCALLY HIGHER AMOUNTS.

THE THREAT FOR THUNDERSTORMS CONTINUES INTO THE WEEKEND. SOME OF
THE STORMS COULD PRODUCE HEAVY RAIN MAINTAINING THE THREAT FOR
FLASH FLOODING.

IT IS TOO EARLY TO DISCERN IF THERE WOULD BE A SEVERE WEATHER
THREAT OUTSIDE OF THE FLASH FLOODING POTENTIAL FROM THURSDAY INTO
SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE NEEDED THIS EVENING.

.EMERGENCY MANAGEMENT COORDINATION...

NO WEBINAR IS SCHEDULE AT THIS TIME.

DTJ

In the hours before

Local storm report, Jun 16, 9:48 PM CDT, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
948 PM CDT MON JUN 16 2014

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0851 PM     TSTM WND DMG     1 N FESTINA             43.14N 91.87W
06/16/2014                   WINNESHIEK         IA   LAW ENFORCEMENT

            TREE DOWN ACROSS HIGHWAY 76

&&

NWS LA CROSSE WI
IRIS SYSTEM
Local storm report, Jun 16, 9:55 PM CDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
955 PM CDT MON JUN 16 2014

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0924 PM     FLASH FLOOD      1 SSW RENOVA            43.72N 92.79W
06/16/2014                   MOWER              MN   BROADCAST MEDIA

            COUNTY HIGHWAY 20 UNDER WATER IN SEVERAL
            LOCATIONS SOUTH OF COUNTY HIGHWAY 2
            NORTHWEST OF DEXTER.

&&

NWS LA CROSSE WI
IRIS SYSTEM
Local storm report, Jun 16, 10:01 PM CDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
1001 PM CDT MON JUN 16 2014

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0948 PM     TSTM WND GST     4 NNE BAGLEY            42.95N 91.07W
06/16/2014  M50 MPH          GRANT              WI   EMERGENCY MANAGER

            AT THE INTERSECTION OF COUNTY HIGHWAYS X AND
            P.

&&

NWS LA CROSSE WI
IRIS SYSTEM
Local storm report, Jun 16, 10:39 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
1039 PM CDT MON JUN 16 2014

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1000 PM     TSTM WND DMG     3 ESE SAINT MARYS       43.78N 90.63W
06/16/2014                   MONROE             WI   PUBLIC

            10 INCH DIAMETER TREE BLOWN DOWN

&&

NWS LA CROSSE WI
IRIS SYSTEM
Local storm report, Jun 16, 10:40 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
1040 PM CDT MON JUN 16 2014

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1016 PM     TSTM WND GST     HILLSBORO               43.65N 90.34W
06/16/2014  E60 MPH          VERNON             WI   TRAINED SPOTTER

&&

NWS LA CROSSE WI
IRIS SYSTEM
Local storm report, Jun 16, 10:42 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
1042 PM CDT MON JUN 16 2014

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1039 PM     FLOOD            BOSCOBEL                43.14N 90.70W
06/16/2014                   GRANT              WI   EMERGENCY MANAGER

            STREET FLOODING

&&

NWS LA CROSSE WI
IRIS SYSTEM

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Davenport, (KDVN), 00:00Z

3.8 hours before the tornado, 123 km from the path. June 17, 2014.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 2014-06-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 2074 joules per kilogram, CIN -15, lifted condensation level 1135 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Davenport, at 00:00Z on 2014-06-17The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 78 square meters per square second, 0 to 6 km bulk shear 45 knots.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
2074 J/kg
Mixed-layer CIN
-15 J/kg
Surface CAPE
2990 J/kg
Mixed-layer LCL
1135 m above ground
0-6 km bulk shear
45 kt
0-1 km bulk shear
16 kt
0-1 km storm-relative helicity
78 m²/s²
0-3 km storm-relative helicity
122 m²/s²
Significant tornado parameter
0.8
Supercell composite
5.2
0-3 km lapse rate
7.0 K/km

Open this sounding in Storm Lab

Davenport, (KDVN), 12:00Z

8.2 hours after it, 123 km from the path. June 17, 2014.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2014-06-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 0 joules per kilogram, CIN -85581, lifted condensation level 1253 meters above ground. Wind barbs in knots down the right edge.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Davenport, at 12:00Z on 2014-06-17The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity -222 square meters per square second, 0 to 6 km bulk shear 50 knots.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
-85581 J/kg
Surface CAPE
0 J/kg
Mixed-layer LCL
1253 m above ground
0-6 km bulk shear
50 kt
0-1 km bulk shear
28 kt
0-1 km storm-relative helicity
-222 m²/s²
0-3 km storm-relative helicity
-87 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0
0-3 km lapse rate
4.2 K/km

Open this sounding in Storm Lab

The radar

The Quad Cities radar (KDVN), 125 km away, was scanning. The volume nearest the touchdown began at 03:42 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

What was reported nearby

Local storm reports within 60 km of the path, in the three hours either side.

Time (UTC)ReportWhereCountyRemark
02:48 UTCTSTM WND GST 504 Nne BagleyGrant, WIAT THE INTERSECTION OF COUNTY HIGHWAYS X AND P.
03:22 UTCTSTM WND DMGBoscobelGrant, WITREES BLOWN DOWN. TIME ESTIMATED FROM RADAR.
03:39 UTCFLOODBoscobelGrant, WISTREET FLOODING
03:45 UTCTSTM WND DMGSw PlattevilleGrant, WI*** 5 INJ *** POSSIBLE TORNADO...12 HOMES AND BUSINESSES DETROYED...20 ADDITIONALLY DAMAGED...DAMAGE TO UNIVERSITY...STORM SURVEY BEING CONDUCTED THIS MORNING.
03:48 UTCTSTM WND GST 633 S UnionGrant, WI
03:48 UTCTSTM WND GST 703 Wsw GeorgetownGrant, WI
03:49 UTCTSTM WND DMGPlattevilleGrant, WICARS FLIPPED OVER. 2ND STORY OF A HOUSE BLOWN OFF. SOME HOUSES FLATTENED AND SOME BUILDINGS COLLAPSED.
03:49 UTCFLOODLancasterGrant, WISTREET FLOODING.
03:50 UTCTSTM WND DMGPlattevilleGrant, WITREES BLOWN DOWN ON HOUSES. WINDOWS BLOWN OUT WITH ONE INJURY FROM FLYING GLASS.
04:00 UTCTSTM WND DMG2 N BentonLafayette, WIPOWER LINES AND TREES DOWN IN THE WESTERN AND CENTRAL PARTS OF LAFAYETTE COUNTY.
04:00 UTCTORNADO3 E ReweyIowa, WIDELAYED REPORT. NARROWLY DEFINED DAMAGE PATH THROUGH PROPERTY MOVING WEST TO EAST IN WOODED AREA. 50 TO 75 LARGE OAKS 1 1/2 TO 2 FEET IN DIAMETER TAKEN DOWN...TWISTED. DEAD TREES WITHIN 50 FEET OF DAMAGE WERE LEFT STANDI
04:01 UTCTSTM WND GST 49BelmontLafayette, WIMEASURED 49 MPH WIND IN THUNDERSTORM.
04:10 UTCTORNADO 14 Sw Mineral PointIowa, WIBRIEF TORNADO TOUCHDOWN TOSSED CARS AND CAUSED BARN DAMAGE.
04:30 UTCTSTM WND DMG5 Sw Mineral PointLafayette, WITIME OF EVENT ESTIMATED FROM RADAR DISPLAY. BARN DAMAGE, CARS TOSSED, TREES TWISTED AT A FARM NEAR INTERSECTION OF HWY 151 AND COUNTY HWY A. POSSIBLE TORNADO.
04:30 UTCTSTM WND DMGMineral PointIowa, WILARGE TREES DOWN AND NUMEROUS POWER LINES DOWN IN THE CITY OF MINERAL POINT.
04:41 UTCTORNADO 14 Ne BlanchardvilleGreen, WITORNADO DAMAGE TO FARMSTEADS ALONG HAY HOLLOW ROAD IN NORTHWEST GREEN COUNTY. NUMEROUS LARGE TREES DOWN. PRELIMINARY RATING OF EF1 WITH WINDS SPEEDS UP TO 95 MPH.
05:01 UTCTORNADO4 Ene BlanchardvilleGreen, WITREES DOWN AND TWISTED 4 MI. ENE OF BLANCHARDVILLE. DELAYED REPORT FROM GREEN COUNTY SHERIFFS OFFICE.

From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.

This ground now

The live radar over the trackEvery 2014 tornado in WisconsinEvery tornado in Wisconsin since 1950Warnings in force in Wisconsin nowThe forecast where you are

The other tornadoes of June 16, 2014

35 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
June 163:38 PM CDTEF0Stanton, NE1.3100
June 163:42 PM CDTEF4Stanton, NE12.1400$2.0 million
June 163:43 PM CDTEF0Lyon, IA0.250
June 164:00 PM CDTEF4Stanton, NE23.9500120$14 million
June 164:13 PM CDTEF4Stanton, NE11.55001$1.1 million
June 164:40 PM CDTEF4Wayne, NE15.8530$3.0 million
June 165:41 PM CDTEF0Dakota, NE0.350
June 165:44 PM CDTEF0Pocahontas, IA6.1250
June 166:22 PM CDTEF0Humboldt, IA4.650
June 166:24 PM CDTEF0Custer, NE0.240
June 166:35 PM CDTEF1Garfield, NE2.4400$15,000
June 166:48 PM CDTEF1Cerro Gordo, IA3.0110$50,000
June 166:52 PM CDTEF1Wright, IA2.6175$27,000
June 166:56 PM CDTEF0Cerro Gordo, IA1.140$5,000
June 167:01 PM CDTEF2Garfield, NE5.2500$100,000
June 167:20 PM CDTEF2Garfield, NE1.6700$100,000
June 167:28 PM CDTEF2Garfield, NE0.3400$5,000
June 167:30 PM CDTEF0Garfield, NE0.240$1,000
June 167:39 PM CDTEF1Butler, IA4.7100$200,000
June 167:45 PM CDTEF0Butler, IA1.7150$400,000
June 167:52 PM CDTEF1Butler, IA2.1120$200,000
June 168:12 PM CDTEF0Bremer, IA2.075
June 168:23 PM MDTEF0Stark, ND1.425
June 169:30 PM CDTEF1Buchanan, IA1.350$50,000
June 169:33 PM CDTEF1Delaware, IA12.650$100,000
June 1610:05 PM CDTEF0Benton, IA0.130
June 1610:49 PM CDTEF1Grant, WI0.525$540,000
June 1611:00 PM CDTEF1Lafayette, WI1.250$33,000
June 1611:00 PM CDTEF1Lafayette, WI4.3200$1.5 million
June 1611:10 PM CDTEF1Iowa, WI0.4100$20,000
June 1611:36 PM CDTEF1Green, WI0.5125$200,000
June 1611:36 PM CDTEF1Green, WI0.4125$50,000
June 1612:08 AM CDTEF3Dane, WI1.0100$14 million
June 1612:15 AM CDTEF2Dane, WI0.2200$5.0 million
June 1612:21 AM CDTEF1Dane, WI1.5300$300,000

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.